On June 23, officials reported the death of a 10-year old boy in Miami. The cause of death? Overdose on fentanyl via suspected skin contact. The boy, Alton Banks, may be the youngest victim of the fentanyl epidemic in the country, and his case highlights the incredible danger this drug poses to our communities.
What’s truly remarkable about this case is the tiny dose that would have been enough to be lethal. As one of the most dangerous drugs on the streets, fentanyl can cause an overdose even in tiny quantities. The synthetic opioid is 50 to 100 times more potent than morphine, and 30 to 50 times more potent than heroin.
Health officials from the Drug Enforcement Administration (DEA) estimate that just two to three milligrams - the equivalent of five to seven granules of table salt, can lead to life-threatening overdoses. Case in point, earlier this year, a police officer was rushed to the emergency room and treated for fentanyl overdose after briefly brushing some of the powdery residue off his uniform.
That means for a 10-year-old, any contact with the substance could prove deadly. In fact, Craig W Lindsley, a pharmacology expert at Vanderbilt University Medical Center, estimates that the lethal dose for someone this size and age would be about 1 to 1.5 milligrams. That’s "a little bit smaller than the head of a pin,” Lindsley approximated.
"We don't know where he got it. We don't believe, at this point, it was in his home," said Katherine Fernandez Rundle, the state attorney. "Maybe he touched something."
Any brief, miniscule contact with the substance would be sufficient to cause respiratory distress in the boy. And the deadly effects of this drug are nearly instantaneous, leaving little time for medical intervention. "It's very rapid," Lindsley said. "Depending on the dose, it could be a matter of minutes to maybe an hour or two at the longest. "Indeed, the boy was already gone when the emergency crew arrived on scene.
"I believe this may be the youngest victim of this scourge in our community," said Fernandez Rundle. The CDC estimates that illegal drug seizures containing fentanyl increased by 426 percent between 2013 and 2014. In conjunction, the number of deaths associated with synthetic opioid overdose also increased by almost 80 percent in the same period.
It’s worth noting that in controlled clinical settings, the drug is valuable for patients suffering from chronic pain, such as those battling end-stage cancer. However, on the street, the drug is exquisitely unsafe.
"Every two hours in the state of southern Florida, an overdose of heroin and fentanyl occurs," Fernandez Rundle said. "Last year in Dade County alone, there were 220 deaths that occurred right here in our community. I believe that's more than traffic accidents and homicides. Within seconds, your life is taken from you with this powerful scourge that is happening in our streets.”
Additional source: CNN